Recognition and Management of Heparin-Induced Thrombocytopenia in Pediatric Cardiopulmonary Bypass Patients

Lynn Boshkov, Aileen Kirby, Irving Shen, Ross M. Ungerleider

Research output: Contribution to journalArticle

26 Citations (Scopus)

Abstract

Repeated exposure to unfractionated heparin is the rule in many congenital heart disease patients. Heparin-induced thrombocytopenia occurs in 1% to 3% of adult cardiac surgeries, and carries high thrombotic morbidity (38% to 81%) and mortality (approximately 28%). Although heparin-induced thrombocytopenia appears to be infrequent in pediatric patients, particularly neonates, our evolving experience suggests postcardiopulmonary bypass congenital heart disease patients may be at increased risk. Diagnostic and therapeutic challenges include frequency of thrombocytopenia after cardiopulmonary bypass, imperfect laboratory testing, lack of established dosing of alternative anticoagulants (such as argatroban and lepirudin), and increased anticoagulant-related bleeding in young children.

Original languageEnglish (US)
JournalAnnals of Thoracic Surgery
Volume81
Issue number6
DOIs
StatePublished - Jun 2006

Fingerprint

Cardiopulmonary Bypass
Thrombocytopenia
Heparin
Pediatrics
Anticoagulants
Heart Diseases
Thoracic Surgery
Newborn Infant
Hemorrhage
Morbidity
Mortality
Therapeutics

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Surgery

Cite this

Recognition and Management of Heparin-Induced Thrombocytopenia in Pediatric Cardiopulmonary Bypass Patients. / Boshkov, Lynn; Kirby, Aileen; Shen, Irving; Ungerleider, Ross M.

In: Annals of Thoracic Surgery, Vol. 81, No. 6, 06.2006.

Research output: Contribution to journalArticle

@article{2d72749a1df4464bad698d95c6040b8d,
title = "Recognition and Management of Heparin-Induced Thrombocytopenia in Pediatric Cardiopulmonary Bypass Patients",
abstract = "Repeated exposure to unfractionated heparin is the rule in many congenital heart disease patients. Heparin-induced thrombocytopenia occurs in 1{\%} to 3{\%} of adult cardiac surgeries, and carries high thrombotic morbidity (38{\%} to 81{\%}) and mortality (approximately 28{\%}). Although heparin-induced thrombocytopenia appears to be infrequent in pediatric patients, particularly neonates, our evolving experience suggests postcardiopulmonary bypass congenital heart disease patients may be at increased risk. Diagnostic and therapeutic challenges include frequency of thrombocytopenia after cardiopulmonary bypass, imperfect laboratory testing, lack of established dosing of alternative anticoagulants (such as argatroban and lepirudin), and increased anticoagulant-related bleeding in young children.",
author = "Lynn Boshkov and Aileen Kirby and Irving Shen and Ungerleider, {Ross M.}",
year = "2006",
month = "6",
doi = "10.1016/j.athoracsur.2006.02.075",
language = "English (US)",
volume = "81",
journal = "Annals of Thoracic Surgery",
issn = "0003-4975",
publisher = "Elsevier USA",
number = "6",

}

TY - JOUR

T1 - Recognition and Management of Heparin-Induced Thrombocytopenia in Pediatric Cardiopulmonary Bypass Patients

AU - Boshkov, Lynn

AU - Kirby, Aileen

AU - Shen, Irving

AU - Ungerleider, Ross M.

PY - 2006/6

Y1 - 2006/6

N2 - Repeated exposure to unfractionated heparin is the rule in many congenital heart disease patients. Heparin-induced thrombocytopenia occurs in 1% to 3% of adult cardiac surgeries, and carries high thrombotic morbidity (38% to 81%) and mortality (approximately 28%). Although heparin-induced thrombocytopenia appears to be infrequent in pediatric patients, particularly neonates, our evolving experience suggests postcardiopulmonary bypass congenital heart disease patients may be at increased risk. Diagnostic and therapeutic challenges include frequency of thrombocytopenia after cardiopulmonary bypass, imperfect laboratory testing, lack of established dosing of alternative anticoagulants (such as argatroban and lepirudin), and increased anticoagulant-related bleeding in young children.

AB - Repeated exposure to unfractionated heparin is the rule in many congenital heart disease patients. Heparin-induced thrombocytopenia occurs in 1% to 3% of adult cardiac surgeries, and carries high thrombotic morbidity (38% to 81%) and mortality (approximately 28%). Although heparin-induced thrombocytopenia appears to be infrequent in pediatric patients, particularly neonates, our evolving experience suggests postcardiopulmonary bypass congenital heart disease patients may be at increased risk. Diagnostic and therapeutic challenges include frequency of thrombocytopenia after cardiopulmonary bypass, imperfect laboratory testing, lack of established dosing of alternative anticoagulants (such as argatroban and lepirudin), and increased anticoagulant-related bleeding in young children.

UR - http://www.scopus.com/inward/record.url?scp=33646841020&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33646841020&partnerID=8YFLogxK

U2 - 10.1016/j.athoracsur.2006.02.075

DO - 10.1016/j.athoracsur.2006.02.075

M3 - Article

C2 - 16731103

AN - SCOPUS:33646841020

VL - 81

JO - Annals of Thoracic Surgery

JF - Annals of Thoracic Surgery

SN - 0003-4975

IS - 6

ER -